New York, 2016Damaging Wind in New York, August 12, 2016
August 12, 2016 · NWS BGM · 1 event in 1 county or zone
Showers and thunderstorms developed across the region Friday afternoon within a very warm, humid and unstable atmosphere. As these storms moved northeast, an isolated storm became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the region Friday afternoon within a very warm, humid and unstable atmosphere. As these storms moved northeast, an isolated storm became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 10:03 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 12, 10:03 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1103 AM EDT FRI AUG 12 2016
.SYNOPSIS...
The very warm, humid, and unsettled weather will continue into
at least Monday with showers and thunderstorms expected every
day. With a very moist atmosphere, any of these storms will be
capable of producing locally heavy rain.
&&
.NEAR TERM /THROUGH TONIGHT/...
1045 am update...Main change was to raise temps and dew points
slightly which pushes area near to just over heat advisory
criteria. Have issued heat advisory for Seneca, Southern Cayuga,
Onondaga, Sullivan Counties in NY and Pike County in NE PA. No
other major changes...still expect storms with heavy rain this
afternoon and only minor tweaks to POP/WX grids.
330 am update...
In a lull early this morning with only a few showers in the ne pa.
Very warm and moist atmosphere continues over the cwa through the
weekend. Tropical moisture is being brought northeast from Texas.
Dewpoints and temperatures currently in the upper 60s and lower
70s. PWATs of mostly between 2 and 2.5 inches into Sunday. This is
well above average and near record values. Any thunderstorms could
have heavy rain of 1 to 3 inches per hour. This is most likely in
the afternoon with surface heating causing low level instability.
Winds aloft are stronger than Thursday so storms will be moving
faster, but also increases the bulk shear to 25 kts. CAPE under
1k. No strong forcing so severe weather will be hard to get.
Models showing convection starting on the lake Ontario south shore
late morning and dropping south into the twin tiers in the
afternoon. Tonight convection diminishes with the lose of heating.
High temperatures around 90 with dewpoints in the lower 70s, so
heat indices again in the mid and upper 90s. tonight lows again
around 70.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
330 am update...
This is the period to watch for flash flooding potential. Humid
airmass continues. A stationary front in southeast Ontario will
finally move se Saturday night and Sunday. This will provide
surface lift while a few short waves cross Lake Ontario.
showers and thunderstorms will initiate again near Lake Ontario
midday Saturday then drop slowly southeast ahead of the front
through Sunday. Some diurnal fluctuations with better intensity
and coverage in the afternoon and evening Saturday. Some increase
Sunday but by then only in ne pa and Sullivan County ny. Sunday
night only chc pops.
Saturday SPC has central NY in marginal. Again an increase in wind
fields so shear increases to 30 or 35 kts. CAPE also a little
better and around 1000. If forcing waits until midday could get
strong thunderstorms going. With all the moisture though any
heating and weak forcing will get it going. Further south wind
fields weaker and timing is later past max heating. Again heavy
rainfall likely with deep moisture. Will continue to be a flash
flooding threat for urban areas and low lying locations. Will need
to watch locations heavy rain already fell this week.
Saturday night continued warm and humid with lows around 70.
Sunday cooler with highs in the low and mid 80s. This due to the
convection and clouds. With the front in the area showers and
thunderstorms will be ongoing. Sunday night somewhat of a break
with the showers and thunderstorms ending with lows in the mid and
upper 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday the area will likely see a break in the convective activity
as surface high pressure over eastern Canada briefly builds over
the region. Tuesday through Wednesday, models show a plume of
moisture which originated over the Gulf States lifting into the
Ohio valley and possibly the northeast. This feature rides
northeast around the strong southeast upper level ridge. Based on
latest guidance raised pops Tuesday through Wednesday into the
chance category. Thursday and Friday may be drier again as high
pressure drops into the Great Lakes region.
Temperatures through the period will run a little above normal
with highs in the lower to middle 80s.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
At KELM, VFR conditions are expected by 12Z as light rain showers
move through til 13Z. Later today a mid level short wave will
initiate convection generally between 16Z-22Z. In this primed
airmass it's difficult to try and limit convection to a four hour
Tempo group. At KSYR/KRME used 16Z-20Z, KITH 17Z-21Z, KBGM/KELM
18Z-22Z. At KAVP, where activity looks less widespread later today
included a Prob30 group between 21Z-24Z. Confidence with this
timing is marginal. Overnight most sites will be VFR with mid
level clouds but KELM will likely see more IFR restrictions after
06Z especially if convection hits the airport today.
Light and variable winds early this morning becoming w/sw at 5-10
knots then light and variable tonight.
OUTLOOK...
Saturday - Sunday night...Restrictions likely in showers and
thunderstorms, along with haze and fog during the night.
Monday - Tuesday...Primarily VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 PM EDT this evening for PAZ048.
NY...Heat Advisory until 6 PM EDT this evening for NYZ016>018-062.
&&
SYNOPSIS...TAC
NEAR TERM...PCF/TAC
SHORT TERM...TAC
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Aug 12, 9:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 AM EDT FRI AUG 12 2016
NYZ009-015-022>025-036-037-044>046-055>057-PAZ038>040-043-044-047-
072-131500-
NORTHERN ONEIDA-YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
SOUTHERN WAYNE-
1058 AM EDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAIN AGAIN
THIS AFTERNOON INTO THIS EVENING BEFORE DIMINISHING. THIS COULD
LEAD TO LOCALIZED FLOODING AND EVEN THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN POOR DRAINAGE AND URBANIZED AREAS.
IN ADDITION, VERY WARM TEMPERATURES COMBINED WITH HIGH HUMIDITY
WILL PUSH HEAT INDICES INTO THE MID AND UPPER 90S THIS AFTERNOON.
THIS WILL POSE A THREAT TO HEAT SENSITIVE INDIVIDUALS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY WARM AND HUMID WEATHER WILL PERSIST THROUGH THE WEEKEND. THE
HEAT INDEX IS LIKELY TO REACH THE 90S SATURDAY AFTERNOON. THIS
WILL POSE A RISK TO HEAT SENSITIVE INDIVIDUALS.
PERIODS OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE WEEKEND WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING...ESPECIALLY FOR POOR DRAINAGE AND URBANIZED
AREAS.
HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH THURSDAY AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUCH AS HEAVY RAINFALL AMOUNTS, OR INSTANCES OF STREET
FLOODING.
NYZ016>018-062-PAZ048-131500-
SENECA-SOUTHERN CAYUGA-ONONDAGA-SULLIVAN-PIKE-
1058 AM EDT FRI AUG 12 2016
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAIN AGAIN
THIS AFTERNOON INTO THIS EVENING BEFORE DIMINISHING. THIS COULD
LEAD TO LOCALIZED FLOODING AND EVEN THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN POOR DRAINAGE AND URBANIZED AREAS.
IN ADDITION, VERY WARM TEMPERATURES COMBINED WITH HIGH HUMIDITY
WILL PUSH HEAT INDICES TO AROUND 100 THIS AFTERNOON. THIS WILL
POSE A THREAT TO HEAT SENSITIVE INDIVIDUALS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY WARM AND HUMID WEATHER WILL PERSIST THROUGH THE WEEKEND. THE
HEAT INDEX IS LIKELY TO REACH THE 90S SATURDAY AFTERNOON. THIS
WILL POSE A RISK TO HEAT SENSITIVE INDIVIDUALS.
PERIODS OF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE WEEKEND WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING...ESPECIALLY FOR POOR DRAINAGE AND URBANIZED
AREAS.
HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH THURSDAY AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS SUCH AS HEAVY RAINFALL AMOUNTS, OR INSTANCES OF STREET
FLOODING.
Thunderstorm Wind, Oneida
- When
- August 12, 1:00 PM EST to 1:10 PM EST
- Where
- Oneida County, 0.5 mi E of New Hartford
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -75.290
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees and wires being knocked over on Oxford Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655497.